Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Spaceability and algebrability of sets of nowhere integrable functions


Authors: Szymon Głab, Pedro L. Kaufmann and Leonardo Pellegrini
Journal: Proc. Amer. Math. Soc. 141 (2013), 2025-2037
MSC (2010): Primary 26A30; Secondary 26A42, 26A39, 26A45
Published electronically: December 28, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the set of Lebesgue integrable functions in $ [0,1]$ which are nowhere essentially bounded is spaceable, improving a result
from García-Pacheco, Martín, and Seoane-Sepúlveda, and that it is strongly
$ \mathfrak{c}$-algebrable. We prove strong $ \mathfrak{c}$-algebrability and nonseparable spaceability of the set of functions of bounded variation which have a dense set of jump discontinuities. Applications to sets of Lebesgue-nowhere-Riemann integrable and Riemann-nowhere-Newton integrable functions are presented as corollaries. In addition, we prove that the set of Kurzweil integrable functions which are not Lebesgue integrable is spaceable (in the Alexievicz norm) but not $ 1$-algebrable. We also show that there exists an infinite dimensional vector space $ S$ of differentiable functions such that each element of the $ C([0,1])$-closure of $ S$ is a primitive to a Kurzweil integrable function, in connection to a classic spaceability result from Gurariy.


References [Enhancements On Off] (What's this?)

  • 1. R. Aron, V. I. Gurariy, and J. B. Seoane, Lineability and spaceability of sets of functions on $ \mathbb{R}$, Proc. Amer. Math. Soc., 133 (2005), 795-803. MR 2113929 (2006i:26004)
  • 2. R. Aron and J. B. Seoane-Sepúlveda, Algebrability of the set of everywhere surjective functions on $ \mathbb{C}$, Bull. Belg. Math. Soc. Simon Stevin, 14 (2007), 25-31. MR 2327324 (2008d:26016)
  • 3. A. Bartoszewicz and Sz. Głab, Strong algebrability of sets of sequences and functions, Proc. Amer. Math. Soc. (to appear).
  • 4. B. Bongiorno, L. Di Piazza, and D. Preiss, A constructive minimal integral which includes Lebesgue integrable functions and derivatives, J. London Math. Soc., 62 (2000), no. 1, 117-126. MR 1771855 (2001g:26005)
  • 5. P. Enflo and V. I. Gurariy, On lineability and spaceability of sets in function spaces, unpublished notes.
  • 6. F. J. García-Pacheco, M. Martín, and J. B. Seoane-Sepúlveda. Lineability, spaceability, and algebrability of certain subsets of function spaces, Taiwanese J. Math., 13 (2009), no. 4, 1257-1269. MR 2543741 (2010h:46072)
  • 7. F. J. García-Pacheco, N. Palmberg, and J. B. Seoane-Sepúlveda, Lineability and algebrability of pathological phenomena in analysis, J. Math. Anal. Appl., 326 (2007), 929-939. MR 2280953 (2007i:26003)
  • 8. R. A. Gordon, The Integrals of Lebesgue, Denjoy, Perron and Henstock, Amer. Math. Soc., Providence, RI, 1994. MR 1288751 (95m:26010)
  • 9. V. I. Gurariy, Subspaces and bases in spaces of continuous functions (Russian), Dokl. Akad. Nauk SSSR, 167 (1966), 971-973. MR 0199674 (33:7817)
  • 10. V. I. Gurariy, Linear spaces composed of nondifferentiable functions, C. R. Acad. Bulgare Sci., 44 (1991), 13-16. MR 1127022 (92j:46046)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 26A30, 26A42, 26A39, 26A45

Retrieve articles in all journals with MSC (2010): 26A30, 26A42, 26A39, 26A45


Additional Information

Szymon Głab
Affiliation: Institute of Mathematics, Technical University of Łódź, Wólczańska 215, 93-005 Łódź, Poland
Email: szymon.glab@p.lodz.pl

Pedro L. Kaufmann
Affiliation: Instituto de matemática e estatística, Universidade de São Paulo, Rua do Matão, 1010, CEP 05508-900, São Paulo, Brazil
Email: plkaufmann@gmail.com

Leonardo Pellegrini
Affiliation: Instituto de matemática e estatística, Universidade de São Paulo, Rua do Matão, 1010, CEP 05508-900, São Paulo, Brazil
Email: leonardo@ime.usp.br

DOI: http://dx.doi.org/10.1090/S0002-9939-2012-11574-6
PII: S 0002-9939(2012)11574-6
Keywords: Spaceability, algebrability, nowhere integrable functions, bounded variation functions
Received by editor(s): September 23, 2011
Published electronically: December 28, 2012
Additional Notes: The second author was supported by CAPES, Research Grant PNPD 2256-2009.
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.